Alert archive / Texas / Flash Flood Warnings in 2008

Flash Flood Warning 49, NWS Shreveport, LA

August 12, 2008Smith County, Texas

NWS Shreveport, LA issued this flash flood warning at Aug 12, 2008, 5:44 AM CDT for Smith County, Texas. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2008, 5:44 AM CDT (10:44 UTC)
Expired
Aug 12, 2008, 8:45 AM CDT
In force
3 hr
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Flood severity
None

County Smith County, TX

The radar

The Shreveport radar (KSHV), 144 km from the middle of the area, began a volume at 10:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 5:50 AM CDTFLASH FLOODTyler, TXCR 1145 BETWEEN CR 1443 AND 1184 CLOSED DUE TO FLOODING
Aug 12, 6:00 AM CDTFLASH FLOOD2 W Troup, TXCR 2186 SOUTH OF CR 2138 CLOSED DUE TO FLOODING
Aug 12, 6:00 AM CDTFLASH FLOOD4 Ne Coffee City, TXCR 189 NEAR FM 344 CLOSED DUE TO FLOODING

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 10.7 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2008-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1876 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2008-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1876 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
952 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSHV 121044
FFWSHV
TXC423-121345-
/O.NEW.KSHV.FF.W.0049.080812T1044Z-080812T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
544 AM CDT TUE AUG 12 2008

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SMITH COUNTY IN NORTHEAST TEXAS...
  THIS INCLUDES THE CITIES OF...WHITEHOUSE...TYLER...

* UNTIL 845 AM CDT

* AT 541 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM THUNDERSTORMS OVER THE WARNED AREA.  OVER 6    
  INCHES OF RAIN HAS FALLEN AT THE TYLER AIRPORT SINCE MIDNIGHT.  IN 
  ADDITION...A BRIDGE ON HIGHWAY 31 WEST HAS WASHED OUT. 

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
SHREVEPORT.

LAT...LON 3248 9499 3214 9499 3213 9546 3215 9548
      3220 9547 3222 9548 3224 9548 3228 9546
      3236 9546 3247 9558 3248 9558

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 3:22 AM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, Aug 12, 3:22 AM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
322 AM CDT TUE AUG 12 2008

.DISCUSSION...
LARGE MCS CURRENTLY COVERS MOST OF NE TX...AND SW AR. AXIS OF HEAVY
RAINFALL SHIFT INTO NORTH LA...WITH SFC LOW MOVG EAST NEAR I-20.
THUS...RAINFALL THREAT MAY INTENSIFY THROUGH MIDDAY...WITH PCPN WATER
VALUES NEAR 2.5 INCHES. COOL FRONT TO PUSH THRU TUE AFTN...RAIN CHANCES
TO DIMINISH QUICKLY. TAPERED OFF PCPN FROM THE NW A BIT FASTER ON
THIS PACKAGE. MID LVLS DRY OUT QUICKLY IN DEEP NW FLOW. UPPER LOW
TO SET UP OVER MIDWEST STATES...WILL RESULT IN DEEP SW FLOW. RAIN
CHANCES APPEAR TO BE QUITE HIGH IN THE SUNDAY THRU TUESDAY TIME
FRAME...BUT WILL STAY WITH SCATTERED POPS THIS FAR OUT AS A LITTLE
SCEPTICAL THAT AS JUICY AN AIRMASS WILL RETURN TO THE AREA...UNDER
SW...RATHER THAN NW FLOW ALOFT. LIMITED COOLING ALOFT WILL RETAIN
MAIN THREAT FOR HEAVY RAIN...BUT MAY CONTINUE TO SEE INTENSE LTG AND
SOME BOWING IN STRONGEST STORMS TODAY./VII/

&&

.AVIATION...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS EXPECTED TO CONTINUE
ACROSS THE AREA THROUGH AT LEAST 18Z...THEN CONVECTION SHOULD BEGIN
TO END FROM WEST TO EAST.  WIDESPREAD IFR CIGS EXPECTED IN AREAS
RECEIVING RAINFALL WITH IFR CONDITIONS CONTINUING THROUGH AT LEAST
15Z.  VSBYS BRIEFLY FALLING TO IFR/LIFR IN HEAVY
CONVECTION...OTHERWISE WIDESPREAD MVFR IN FOG.  OUTSIDE OF
CONVECTIVE AREAS...MAINLY VFR... WITH PERIODS OF MVFR CIGS BETWEEN
09Z AND 15Z.  STATIONARY FRONTAL BOUNDARY NEAR A PRX TO GGG TO AEX
LINE WILL RESULT IN EAST TO NORTHEAST WINDS 5 TO 10 KTS OVER MUCH OF
THE REGION THROUGH 12Z. AFTER 12Z...THE FRONT WILL BEGIN TO MOVE
EAST...BRINGING A BRIEF RETURN OF SOUTHERLY WINDS. AFTER
18Z...SURFACE LOW WILL BE CENTERED NEAR SHV...WHICH WILL RESULT IN
WINDS SHIFTING TO NORTH AND NORTHWEST OVER EAST TEXAS AND SOUTHWEST
ARKANSAS...GENERALLY 10 KTS OR LESS./44/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  86  70  92  70  93 /  70  20  10  10  20
MLU  83  70  93  69  92 /  80  30  10  10  20
DEQ  85  65  93  67  94 /  70  10   0  10  20
TXK  84  68  93  68  94 /  90  10   0  10  20
ELD  83  67  93  68  93 /  80  20  10  10  20
TYR  89  70  93  73  94 /  90  10  10  10  20
GGG  87  70  92  71  93 /  90  20  10  10  20
LFK  86  72  93  73  94 /  70  30  10  10  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR THE FOLLOWING
     ZONES: ARZ050-051-059>061-070>073.

LA...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR THE FOLLOWING
     ZONES: LAZ001>006-010>014-018>022.

OK...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR THE FOLLOWING
     ZONES: OKZ077.

TX...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR THE FOLLOWING
     ZONES: TXZ096-097-108>112-124>126-136>138-150-151.

&&
Hazardous weather outlook, Aug 11, 2:10 PM CDT, 15 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
210 PM CDT MON AUG 11 2008

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-121100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
210 PM CDT MON AUG 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
HEAVY RAINFALL CONTINUED TO FALL ACROSS SOUTHEAST OKLAHOMA...
SOUTHWEST ARKANSAS...AND NORTH CENTRAL LOUISIANA THIS AFTERNOON.
TWO TO FIVE INCHES OF RAIN FELL THIS MORNING ACROSS THESE
AREAS...WITH AN ADDITIONAL ONE TO THREE INCHES EXPECTED THIS
AFTERNOON. PONDING OF WATER ON ROAD SURFACES...ESPECIALLY THOSE
IN LOW LYING AREAS...COULD CAUSE HYDROPLANING. ADDITIONAL
HEAVY RAINFALL WILL DEVELOP TONIGHT OVER NORTHEAST TEXAS AND
SOUTHEAST OKLAHOMA...AND SPREAD OVER MUCH OF THE REGION
TONIGHT AND TUESDAY MORNING. ADDITIONAL RAINFALL AMOUNTS OF
TWO TO FOUR INCHES...WITH ISOLATED AMOUNTS POSSIBLY
EXCEEDING SIX INCHES...IS LIKELY ACROSS MUCH OF THE AREA.
WITH GROUNDS ALREADY AT OR NEAR SATURATION...INCREASED RUNOFF
WILL LEAD TO FLASH FLOODING LATE TONIGHT AND EARLY TUESDAY
MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
MORE HEAVY RAINFALL IS EXPECTED ACROSS THE FOUR STATE REGION ON
TUESDAY...AS A SERIES OF UPPER LEVEL DISTURBANCES MOVE THROUGH THE
AREA. SATURATED SOILS FROM TODAYS RAINS MAY INTRODUCE NEW AREAS TO
THE FLASH FLOODING THREAT...ESPECIALLY OVER EAST TEXAS AND NORTH
LOUISIANA. THE RAIN WILL EXIT FROM NORTHWEST TO SOUTHEAST TUESDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER...HAM RADIO OPERATOR....AND EMERGENCY MANAGEMENT
ACTIVATION MAY BE NEEDED THIS AFTERNOON...BUT WILL LIKELY BE NEEDED
LATE TONIGHT.

12/15

In the hours before

Local storm report, Aug 12, 3:32 AM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
332 AM CDT TUE AUG 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 AM     FLASH FLOOD      1 N BULLARD             32.16N 95.32W
08/12/2008                   SMITH              TX   LAW ENFORCEMENT

            U. S. HIGHWAY 69 FLOODED.

&&

JD
Local storm report, Aug 12, 4:06 AM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
406 AM CDT TUE AUG 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     FLASH FLOOD      JACKSONVILLE            31.97N 95.26W
08/12/2008                   CHEROKEE           TX   LAW ENFORCEMENT

            ROAD BARRICADED DUE TO HIGH WATER.

&&

JD

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 2:23 AM CDTFlash Flood WarningSHVCherokee3 hr
Aug 12, 2:39 AM CDTFlash Flood WarningSHVSmith3 hr
Aug 12, 5:31 AM CDTFlash Flood WarningSHVCherokee3 hr
Aug 12, 8:29 AM CDTSpecial Weather StatementSHVShelby61 min
Aug 12, 11:06 AM CDTRiver Flood WarningSHVCherokee, Nacogdoches, Rusk, Smith23 hr

Nearby

Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.